Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2004, 4:06 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 4:06 PM MST (23:06 UTC)
- Expired
- Aug 17, 2004, 4:30 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 182 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 172309
FFWFGZ
AZC025-180030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
406 PM MST TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
* UNTIL 530 PM MST
* AT 356 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER WEST CENTRAL YAVAPAI
COUNTY...OR ABOUT 10 MILES SOUTH OF BAGDAD. THE STORM
PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY. AREAS AFFECTED BY THIS
WARNING INCLUDE BRIDLE CREEK ALONG ROUTE 97 AND 93...AND ROUTE 93
FROM ABOUT MILE MARKER 160 TO THE MOJAVE COUNTY LINE.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...SECONDARY ROADS AND NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.
LAT...LON 3434 11309 3446 11312 3452 11316 3451 11331
3434 11331
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:00 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 17, 3:00 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST TUE AUG 17 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHERN ARIZONA DURING THE AFTERNOON AND EVENING HOURS THROUGH WEDNESDAY NIGHT. ON THURSDAY...A SLOW DRYING TREND IS EXPECTED TO BEGIN...LEADING TO A DECREASE IN AREAL COVERAGE OF THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST. ON SATURDAY...SOUTHWEST FLOW ALOFT SHOULD RETURN TO THE REGION....FURTHER DRYING THE AIRMASS... ALLOWING FOR WARMER MAX TEMPERATURES AND ONLY A SLIGHT CHANCE OF HIGH BASED THUNDERSTORMS. && .DISCUSSION... ANOTHER ACTIVE AFTERNOON OF THUNDERSTORMS ACROSS NORTHERN ARIZONA...SAVE THE LOWER TERRAIN IN THE LITTLE COLORADO RIVER VALLEY. OUTFLOW BOUNDARIES ARE EVIDENT ON SAT LOOP FROM STORMS SOUTH OF RQE THIS AFTERNOON AND SHOULD TRIGGER STORMS IN THE ERN LCR LATER THIS AFTERNOON AND EVENING. ON WEDNESDAY...THE GFS SHOWS ANOTHER DEGREE OF COOLING AT H5 AND LITTLE CHANGE IN THE RH FIELDS OVER NRN AZ...THUS EXPECT SCATTERED SHOWERS AND THUNDER MAINLY DURING THE AFTERNOON HOURS. THURSDAY APPEARS TO BE THE START OF A SLOW DRYING TREND AS A RIDGE IS SHOWN BUILDING INTO SRN CAL. CROSS SECTION SHOW DRIER AIR BELOW H7 MOVING INTO SW YAVAPAI COUNTY...ESPECIALLY THE MESOETA WHICH BRINGS THIS DRIER AIR IN FASTER. BY FRIDAY H7 TO H5 MOISTURE IS THINNING RAPIDLY AS RIDGE AXIS MOVES CLOSER TO NRN AZ. ON SATURDAY THE RIDGE AXIS PASSES OVERHEAD..SHUNTED EASTWARD ON SOUTHWEST FLOW ALOFT. THIS SOUTHWEST FLOW REALLY DRIES THINGS OUT ACROSS FAR WRN AZ. THEIR IS STILL ENOUGH RH OVER THE CWA THAT ISOLATED STORMS ARE POSSIBLE...BUT DO EXPECT A SIGNIFICANT DECREASE IN STORM AREAL COVERAGE AND WARMER MAX TEMPS OVER THE WEEKEND. NO CHANGES MADE TO THE EXTENDED. DL && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 17, 10:00 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST TUE AUG 17 2004 AZZ004>018-037>040-181400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AN UNSTABLE AND MOIST AIR MASS REMAINS OVER THE NORTHLAND. ADDITIONALLY... A WEAK UPPER LEVEL DISTURBANCE WILL BE CROSSING THE REGION. SCATTERED THUNDERSTORM SHOULD FIRST DEVELOP OVER THE AREAS ABOVE 6000 FT MSL AFTER 11 AM MST...AND LATER IN THE AFTERNOON ACROSS THE REST OF NORTHERN ARIZONA. ISOLATED STORMS MAY PRODUCE RAINFALL RATES OF ONE INCH PER HOUR...ESPECIALLY ACROSS AREAS NORTH OF A LINE FROM SUPAI TO FLAGSTAFF TO WHITE RIVER. THE MAIN THREAT TODAY WILL BE THE POTENTIAL FOR SMALL STREAM FLOODING AND ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PRESENT INDICATIONS ARE FOR MOISTURE TO LINGER OVER THE NORTHLAND WEDENSDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. ON THURSDSAY...THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION. THUNDERSTORMS ARE EXPECTED EACH DAY BUT LOOK FOR A DOWNWARD TREND IN COVERAGE THROUGH SATURDAY. ON SUNDAY...MODELS SHOW A WEAK SURGE OF MOISTURE WITH AN EXPECTED INCREASE IN AREAL COVERAGE OF STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 17, 2:30 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 3 S PRESCOTT 34.53N 112.45W
08/17/2004 0.75 INCH YAVAPAI AZ PUBLIC
&&
TEXTDEMOThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Aug 17, 1:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 17, 2:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 32 min |
| Aug 17, 3:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.